194. Rash on a Child with Epilepsy

  1. Christopher P. Holstege MD1,2,3,
  2. Alexander B. Baer MD1,4,
  3. Jesse M. Pines MD, MBA, MSCE5,6 and
  4. William J. Brady MD7,8,9

Published Online: 3 AUG 2011

DOI: 10.1002/9781444397994.ch194

Visual Diagnosis in Emergency and Critical Care Medicine, Second Edition

Visual Diagnosis in Emergency and Critical Care Medicine, Second Edition

How to Cite

Holstege, C. P., Baer, A. B., Pines, J. M. and Brady, W. J. (eds) (2011) Rash on a Child with Epilepsy, in Visual Diagnosis in Emergency and Critical Care Medicine, Second Edition, Wiley-Blackwell, Oxford, UK. doi: 10.1002/9781444397994.ch194

Editor Information

  1. 1

    Division of Medical Toxicology, University of Virginia School of Medicine, Charlottesville, VA, USA

  2. 2

    Blue Ridge Poison Center, University of Virginia School of Medicine, Charlottesville, VA, USA

  3. 3

    Departments of Emergency Medicine & Pediatrics, University of Virginia School of Medicine, Charlottesville, VA, USA

  4. 4

    Department of Emergency Medicine, University of Virginia School of Medicine, Charlottesville, VA, USA

  5. 5

    Center for Health Care Quality, George Washington University, Washington, DC, USA

  6. 6

    Departments of Emergency Medicine and Health Policy, George Washington University, Washington, DC, USA

  7. 7

    Department of Emergency Medicine, University of Virginia, Charlottesville, VA, USA

  8. 8

    Center for Emergency Management, University of Virginia Health System, Charlottesville, VA, USA

  9. 9

    Charlottesville-Albemarle Rescue Squad & Albemarle County, Fire Rescue, Charlottesville, VA, USA

Publication History

  1. Published Online: 3 AUG 2011
  2. Published Print: 12 AUG 2011

ISBN Information

Print ISBN: 9781444333473

Online ISBN: 9781444397994

SEARCH

Keywords:

  • Case 84, rash on a child with epilepsy;
  • diagnosis - toxic epidermal necrolysis (secondary to phenytoin);
  • drug hypersensitivity syndromes - erythema multiforme (EM), Stevens–Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN);
  • EM, an acute self-limited syndrome - characterized by distinctive clinical eruption;
  • SJS, immune-complex-mediated hypersensitivity complex - severe expression of EM;
  • SJS, and prodrome of fever and malaise - and skin manifestation;
  • TEN, acute dermatologic emergency - widespread erythematous macules, targeting lesions with full-thickness epidermal necrosis;
  • etiology of TEN, medications - sulfa drugs, penicillin, antiepileptics, and NSAIDs;
  • permanent depigmentation - occurring, if patients survive;
  • temporary, semi-synthetic skin substitute application - areas of denuding, decreasing pain